Alabama, 2011

Damaging Winds and Lightning Strike in Alabama, August 4, 2011

August 4, 2011 · NWS BMX · 7 events in 5 counties and zones

A MCS interacted with a stalled front across southern Tennessee, enhancing thunderstorms as they pushed southward into north Central Alabama early Thursday morning. These storms resulted in isolated damaging winds during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A MCS interacted with a stalled front across southern Tennessee, enhancing thunderstorms as they pushed southward into north Central Alabama early Thursday morning. These storms resulted in isolated damaging winds during the early morning hours. The front slowly sank southward through the day and interacted with additional impulses rotating around a large area of high pressure anchored west of Alabama. This interaction sparked another round of thunderstorms in the unstable air mass during the afternoon, resulting in isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 11:53 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 3, 11:53 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CDT THU AUG 4 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

CLUSTER OF DECAYING STRONG STORMS WILL MOVE INTO THE NORTHEAST
CENTRAL ALABAMA COUNTIES OVER THE NEXT COUPLE OF HOURS (IE.
BHM/ANB). NOT CONFIDENT THAT STORMS WILL MAKE IT TO EET AS THEY
ARE DECREASING RAPIDLY WITH OUTFLOW OUTRUNNING STORMS TO THE
SOUTH. HOWEVER...STRONG ENOUGH STILL TO SEE SOME GUSTS INITIALLY.
HOWEVER...WILL BE WATCHING FOR POSSIBLE AMENDMENTS AT EET
DEPENDING ON TSTORM EVOLUTION. ACROSS FAR WEST AND SOUTH...SHOULD
HOLD OFF UNTIL DURING THE DAY FOR TSTORMS. STILL LOOKING AT SOME
BR ACROSS WEST AND SOUTH. HOWEVER...RAIN/CLOUD COVER MAY AFFECT ANB
LATER. DID NOT CHANGE STORM TIMING FOR THURSDAY DAY WITH CONTINUED
STAIR STEPPED INTRO OF VCTS FROM NORTH TO SOUTH WITH APPROACH OF
FRONT AND INCREASED MOISTURE AND CONVECTION DEVELOPING AHEAD OF
IT.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 959 PM CDT WED AUG 3 2011/

UPDATE...
EVENING FORECAST.

DISCUSSION...

A STRONG RIDGE OF HIGH PRESSURE REMAINS IN CONTROL ACROSS CENTRAL
ALABAMA. TEMPERATURES REMAIN VERY WARM THIS EVENING AS THEY STILL
RANGE IN THE MID TO UPPER 80S WITH BIRMINGHAM STILL HOVERING
AROUND 90 DEGREES IN THE LAST HOUR. WITH DEW POINTS RANGING IN THE
LOWER TO UPPER 70S...EXPECT FOR TEMPERATURES TO FEEL MUCH WARMER
AS WE HEAD INTO THE OVERNIGHT HOURS WITH NO RELIEF IN SIGHT.

WEATHER WISE...WE CONTINUE TO MONITOR A WEAK SURFACE FRONT ACROSS
MID TENNESSEE WHICH IS CURRENTLY PRODUCING SOME VERY STRONG
THUNDERSTORMS. THE FRONT IS EXPECTED TO CONTINUE A SLOW SOUTHWARD
MOVEMENT TONIGHT AND THERE IS A SMALL POTENTIAL THAT SOME STORMS
COULD REACH THE EXTREME NORTHERN ZONES AFTER MIDNIGHT TONIGHT.
WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST AS A RESULT.

UPDATED FORECAST WILL BE SENT SHORTLY.

10/ARM

PREV DISCUSSION... /ISSUED 253 PM CDT WED AUG 3 2011/

DISCUSSION...

AS WE LOOK AT THE AFTERNOON OBSERVATIONS...VISIBLE AND STATION
OBS... SEVERAL FEATURES CAN BE SEEN. THE FIRST AND MORE PREVALENT
BEING A MESO HIGH OVER CENTRAL ALABAMA. THIS CAN BE SEEN USING THE
WIND FIELDS. THIS IS ALSO HELPING TO MIX OUT DEW POINTS KEEPING HEAT
INDICES SOMEWHAT LOWER. IT IS ALSO HELPING TO LIMIT THE CU FIELD
AND THEREFORE RAIN CHANCES. THE SECOND FEATURE IS THE DEVELOPMENT OF
A MCS TO THE NORTH IN EASTERN KENTUCKY AND WEST VIRGINIA. WE WILL BE
WATCHING THIS FEATURE SLIDE SOUTH CLOSER TOWARD CENTRAL ALABAMA THIS
EVENING. THERE IS A SLIGHT CHANCE THIS WILL WORK INTO THE NORTHERN
PORTIONS OF THE AREA TONIGHT... SO RAIN CHANCES CONTINUE TO BE IN
THE FORECAST FOR TONIGHT. THIS FEATURE WILL MORE THAN LIKELY PLAY A
BIGGER ROLE TOMORROW IN REGARDS TO HIGH TEMPERATURES AND
PRECIPITATION CHANCES. STILL EXPECT TO SEE NEARING THE TRIPLE DIGITS
FOR THE WESTERN PORTIONS OF THE AREA...HOWEVER CONFIDENCE IS LOWER
CONCERNING THE HIGHS IN THE EAST. WOULD LOWER TEMPERATURES A LITTLE
MORE...BUT AS WE ARE ALREADY SEVERAL DEGREES BELOW MOS GUIDANCE...DONT
WANT TO REDUCE IT EVEN MORE. IF THE BOUNDARY/MCS MAKES IT THIS FAR
SOUTH...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TOMORROW AFTERNOON. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH HEAT
ADVISORY THROUGH FRIDAY 00Z. NUMBERS MAY BE CLOSE FOR AN EXCESSIVE
HEAT WARNING...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT EVEN A
WATCH AT THIS TIME...AS MODELS HAVE HAD A HARD TIME WITH THE MIXING
IN THE AFTERNOON.

THE SAME CAN BE SAID THROUGH THE WEEKEND. THE RIDGE WILL BEGIN TO
MOVE TO THE WEST...ALLOWING SEVERAL DISTURBANCES TO MOVE INTO THE
AREA AROUND THE HIGH. MODELS ARE IN PRETTY GOOD AGREEMENT AS TO
CONVECTION DURING THE AFTERNOON EACH DAY. PRECIPITATION AND CLOUD
COVER LOOK TO KEEP TEMPERATURES FROM REACHING THE TRIPLE DIGITS.
TEMPERATURES WILL BE EXTREMELY DEPENDENT ON THE AMOUNT OF CLOUD
COVER AND STORMS ACROSS THE AREA.

AS WE MOVE INTO THE FIRST OF NEXT WEEK...WE MAY SEE SOME DRIER AIR
WORK INTO THE NORTHERN PORTIONS OF THE AREA...LIMITING THE RAIN
CHANCES TO THE SOUTH. THIS WOULD ALSO ALLOW THE AREA TO TREND COOLER
THROUGH MIDWEEK.

73/16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  96  72  95  74 /  30  40  20  40  20
ANNISTON    75  96  74  95  75 /  30  40  20  40  20
BIRMINGHAM  80  97  78  96  77 /  30  40  20  40  20
TUSCALOOSA  79  98  76  97  76 /  30  40  20  40  20
CALERA      76  97  75  96  76 /  30  40  20  40  20
AUBURN      76  97  75  96  75 /  30  40  20  40  20
MONTGOMERY  79  98  78  97  77 /  30  40  20  40  20
TROY        74  97  76  96  75 /  30  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/10/73/16
Hazardous weather outlook, Aug 3, 11:15 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT THU AUG 4 2011

ALZ011>015-017>050-050030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL MOVE TO THE SOUTH INTO PORTIONS OF
CENTRAL ALABAMA DURING THE PRE DAWN HOURS. DAMAGING STRAIGHT LINE
WINDS WILL BE POSSIBLE WITH THESE STORMS GENERALLY ALONG...NORTH...
AND EAST OF A DOUBLE SPRINGS TO CALERA TO ROANOKE LINE THROUGH 5
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OPPRESSIVE HEAT WILL CONTINUE THROUGH THE END OF THE WORK WEEK AND
POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES OF 105 TO 110 DEGREES
WILL BE POSSIBLE THROUGH SUNDAY...POSSIBLY HIGHER. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT.

08/MNK

In the hours before

Special weather statement, Aug 3, 11:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CDT THU AUG 4 2011

ALZ014-015-017>020-024-026-040630-
BLOUNT AL-CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR
AL-WALKER AL-WINSTON AL-
1243 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON...NORTHEASTERN
WALKER...ST. CLAIR...NORTHEASTERN JEFFERSON...ETOWAH...SOUTHWESTERN
CHEROKEE...BLOUNT AND CALHOUN COUNTIES UNTIL 130 AM CDT...

AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF RAINSVILLE
TO ALBERTVILLE TO BLOUNTSVILLE TO 7 MILES SOUTH OF WEST POINT TO 6
MILES NORTH OF BRUSHY LAKE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND...
  ONEONTA...
  ARLEY...
  GADSDEN...
  RAINBOW CITY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8719 3425 8710 3397 8713 3386 8698
      3397 8678 3409 8670 3423 8642 3411 8630
      3419 8619 3421 8585 3425 8583 3379 8565
      3359 8593 3370 8619 3354 8619 3343 8634
      3355 8648 3344 8671 3370 8713 3431 8737
TIME...MOT...LOC 0543Z 342DEG 45KT 3439 8599 3419 8623
          3407 8656 3409 8696 3431 8728

17/KLAWS
Local storm report, Aug 4, 12:07 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 AM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
08/04/2011                   BLOUNT             AL   911 CALL CENTER

            TREE FELL ON A RESIDENCE IN BLOUNTSVILLE. WINDS ESTIMATED
            BETWEEN 35 AND 50 MPH.

&&

ARM

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 4, 12:10 AM CST
Where
Blount County, 1.38 mi N of Blountsville
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
34.100, -86.580

A tree fell on a residence in the town of Blountsville.

Thunderstorm Wind, Winston

When
August 4, 2:47 AM CST
Where
Winston County, Double Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
34.150, -87.400

Numerous trees were reported down throughout Winston County.

Thunderstorm Wind, Marion

When
August 4, 2:56 AM CST
Where
Marion County, 1.5 mi NNW of Thorn Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.190, -87.680

Several trees were reported down across the northeast portion of Marion County.

Thunderstorm Wind, Etowah

When
August 4, 12:57 PM CST
Where
Etowah County, 1.06 mi NNW of Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.965, -85.934

Trees were reported down along Air Depot Road and College Street in Glencoe. One tree fell on a house.

Thunderstorm Wind, Marion

When
August 4, 3:05 PM CST
Where
Marion County, 0.69 mi N of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.140, -87.980

Numerous trees were reported down around the county.

Lightning, Marion

When
August 4, 3:15 PM CST
Where
Marion County, 0.69 mi N of Hamilton
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.140, -87.980

Lightning caused a structure fire in Hamilton.

Thunderstorm Wind, Lamar

When
August 4, 3:25 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Numerous trees were reported down across Lamar County, especially to the north of Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340970, 340974, 340972, 341093, 341094, 341096, 341098.